Chronic Myeloid Leukemia Coverage from Every Angle
Advertisement
Advertisement

Can Imatinib Therapy Affect Growth of Children With CML?

By: Susan Reckling
Posted: Tuesday, September 3, 2019

In a study of children with chronic myeloid leukemia (CML) in Kerala, India, continuous treatment with the tyrosine kinase inhibitor imatinib may be responsible for growth stunting when therapy was initiated during prepuberty. However, Priyakumari Thankamony, MD, PhD, of the Division of Pediatric Oncology, Regional Cancer Centre, Thiruvananthapuram, Kerala, India, and colleagues reported “catch-up growth” in these children, “as the final height reached was within normal limits of the World Health Organization reference values.” These findings were published in Pediatric Hematology and Oncology.

To assess the impact of long-term use of imatinib on the longitudinal growth of children with CML in Kerala, the investigators focused on 36 children up to age 14 who received imatinib for at least 1 year. A total of 21 of the children were male, and 15 were female. The median duration of exposure to imatinib therapy was 7 years. Also, girls older than age 9 and boys older than age 11 were considered to be pubertal. The height Z scores (standard deviation scores) for the study children were compared with mid-parental and sibling height Z scores.

The investigators found a decrease in longitudinal growth in both prepuberal and postpubertal children, with a decrease in height Z scores noted more in the prepubertal group of children when imatinib therapy was initiated (P = .0018). However, they continued, none of 10 patients currently older than age 19 experienced growth stunting.

Disclosure: The study authors reported no conflicts of interest.



By continuing to browse this site you permit us and our partners to place identification cookies on your browser and agree to our use of cookies to identify you for marketing. Read our Privacy Policy to learn more.